Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 65, NWS Bismarck, ND

June 6, 2005Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2005, 11:06 PM CDT for Morton County, Oliver County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 11:06 PM CDT (04:06 UTC)
Expired
Jun 7, 2005, 12:00 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 070406
SVRBIS
NDC059-065-070500-
/O.NEW.KBIS.SV.W.0065.050607T0406Z-050607T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1106 PM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 47 MILES NORTHWEST OF MANDAN TO
  39 MILES WEST OF MANDAN...OR ALONG A LINE EXTENDING FROM 53 MILES
  NORTHWEST OF BISMARCK TO 45 MILES WEST OF BISMARCK...AND MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMONT AROUND 1120 PM CDT
  HANNOVER AND NEW SALEM AROUND 1130 PM CDT
  CENTER AROUND 1140 PM CDT
  FORT CLARK AROUND 1145 PM CDT
  HENSLER...SANGER AND 7 MILES WEST OF PRICE AROUND MIDNIGHT CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4700 10174 4724 10175 4724 10127 4730 10113
      4728 10102 4719 10100 4705 10088 4697 10093
      4682 10084 4666 10084 4665 10171 4671 10171
      4673 10181 4698 10181

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:10 PM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT MON JUN 6 2005

.SHORT TERM...
MAIN CONCERN IS SEVERE WEATHER AND FLASH FLOODING TONIGHT. LOW LEVEL
MOISTURE IS STREAMING INTO THE REGION AHEAD OF A DEVELOPING SURFACE
LOW. CAPES WILL BE RISING THIS AFTERNOON AND A LOW LEVEL JET WILL
MOVE INTO THE STATE THIS EVENING. EXPECT THUNDERSTORMS TO BEGIN IN
THE FAR WEST BEFORE SUNSET.  NORTH CENTRAL AND NORTHWEST NORTH
DAKOTA HAS THE HIGHEST RISK OF HEAVY RAIN AND FLOODING.  THE ETA AND
GFS MODELS SHOW MAXIMUM CONVERGENCE AND THE MOST QPF JUST NORTH OF A
SURFACE LOW CENTER. THE THREAT OF SEVERE WEATHER WILL CONTINUE INTO
TUESDAY FOR CENTRAL ND. SHORT WAVES WILL COMBINE WITH A LINGERING
SURFACE LOW TO MAINTAIN A POTENTIAL FOR SEVERE THUNDERSTORMS. THEN A
PERSISTENT  SOUTHWEST FLOW ALOFT WILL MAINTAIN A GOOD CHANCE OF
THUNDERSTORMS WEDNESDAY AND THURSDAY.

.LONG TERM...
FRIDAY THROUGH MONDAY NIGHT...MADE VERY FEW CHANGES TO THE EXTENDED
FORECAST PACKAGE AS INHERITED FORECAST LOOKING GOOD. LATEST GFS80
SOLUTION CONTINUES TO DEVELOP AN UPPER LOW OVER MT ON SUNDAY. THIS
WILL BRING THE BEST CHANCE OF THUNDERSTORMS TO THE REGION SATURDAY
NIGHT THROUGH SUNDAY EVENING AS THE NORTHERN PLAINS FALLS UNDER VERY
GOOD UPPER LEVEL DIVERGENCE AND DECENT MOISTURE ADVECTION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH NORTHWEST AND NORTH CENTRAL ND FROM 9 PM CDT
THIS EVENING TO 6 AM CDT TUESDAY MORNING...

&&

LM/NH
Hazardous weather outlook, Jun 6, 4:34 AM CDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT MON JUN 6 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070933-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
434 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE TO SOUTHEASTERN MONTANA
THIS AFTERNOON.  THUNDERSTORMS WILL DEVELOP NEAR THE LOW...THEN MOVE
INTO WESTERN NORTH DAKOTA BY LATE AFTERNOON...AND SPREAD INTO CENTRAL
NORTH DAKOTA TONIGHT.  SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY AS THE LOW
MOVES EAST ACROSS THE NORTHERN PLAINS.  SOME THUNDERSTORMS COULD BE
SEVERE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 6, 9:23 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     GOLVA                   46.73N 103.98W
06/06/2005  60 MPH           GOLDEN VALLEY      ND   AMATEUR RADIO

&&

CPRINDIVILLE
Local storm report, Jun 6, 9:30 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             NEW ENGLAND             46.54N 102.87W
06/06/2005  0.88 INCH        HETTINGER          ND   CO-OP OBSERVER

&&

CPRINDIVILLE
Local storm report, Jun 6, 9:49 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             16 SE AMIDON            46.32N 103.08W
06/06/2005  0.75 INCH        SLOPE              ND   CO-OP OBSERVER

&&

CPRINDIVILLE
Local storm report, Jun 6, 9:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FUNNEL CLOUD     7 NW HETTINGER          46.08N 102.74W
06/06/2005                   ADAMS              ND   LAW ENFORCEMENT

&&

CPRINDIVILLE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:48 PM CDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope57 min
Jun 6, 8:06 PM CDTTornado WarningBISGolden Valley, Slope24 min
Jun 6, 8:30 PM CDTTornado WarningBISGolden Valley, Slope45 min
Jun 6, 8:30 PM CDTTornado WarningBISBowman45 min
Jun 6, 8:56 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope51 min
Jun 6, 9:01 PM CDTSevere Thunderstorm WarningBISBillings44 min
Jun 6, 9:20 PM CDTSevere Thunderstorm WarningBISStark40 min
Jun 6, 9:42 PM CDTSevere Thunderstorm WarningBISStark48 min
Jun 6, 9:44 PM CDTTornado WarningBISAdams31 min
Jun 6, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger31 min
Jun 6, 10:39 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer68 min
Jun 6, 10:55 PM CDTSevere Thunderstorm WarningBISGrant, Sioux65 min
Jun 6, 11:15 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail48 min
Jun 6, 11:33 PM CDTSevere Thunderstorm WarningBISEmmons43 min
Jun 6, 11:41 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Logan, McIntosh, McLean, Morton and 1 more64 min
Jun 6, 11:44 PM CDTSevere Thunderstorm WarningBISWard64 min
Jun 6, 11:51 PM CDTSevere Thunderstorm WarningBISMcHenry58 min
Jun 7, 12:32 AM CDTSevere Thunderstorm WarningBISBottineau, Renville59 min
Jun 7, 12:55 AM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan65 min
Jun 7, 12:55 AM CDTTornado WarningBISLaMoure, Logan23 min
Jun 7, 1:24 AM CDTSevere Thunderstorm WarningBISDickey36 min
Jun 7, 1:47 AM CDTSevere Thunderstorm WarningBISLaMoure34 min
Jun 7, 6:05 PM CDTSevere Thunderstorm WarningBISGrant55 min
Jun 7, 6:16 PM CDTSevere Thunderstorm WarningBISSioux44 min
Jun 7, 6:26 PM CDTFlash Flood WarningBISGrant, Sioux2 hr
Jun 7, 6:58 PM CDTSevere Thunderstorm WarningBISGrant, Sioux62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.